Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a surprisingly common number of medicines. From popular pain medication to tinnitus medicine, discover which of them has an effect on your hearing.

Medications Can Impact Your Hearing

The United States accounts for nearly half of the $500 billion dollar pharmaceutical market. Are you buying medications over-the-counter? Or are you using ones which your doctor prescribes? It commonly happens that people neglect the warnings that come along with virtually all medications because they assume they won’t be impacted. That’s why emphasizing that some medications might increase your chance of having loss of hearing is so important. On a more positive note, some medicines, such as tinnitus medications, can actually help your hearing. But which ones will be an issue for your hearing? And what do you do if a doctor prescribes medications that lead to hearing loss? A little knowledge on the subject can really help.

1. Over-the-Counter Painkillers That Harm Your Hearing

Most people are shocked to find out that something they take so casually may cause hearing loss. How often hearing loss happened in individuals who were using many different painkillers was analyzed by researchers. This connection is supported by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something surprising. Ongoing, day to day use of over-the-counter pain relievers damages hearing. 2 or more times a week is defined as regular use. You generally see this frequency in people who suffer from chronic pain. Using too much aspirin at once could result in temporary hearing loss, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to treat chronic pain. To be clear, prescription medications are equally as bad. Here are a few prescription medications that could cause hearing loss:

  • Oxycodone
  • Fentinol
  • Methadone

The precise cause of the hearing loss is not clear. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly triggered by these drugs. That’s why prolonged use of these medicines may lead to permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But certain types of antibiotic could raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in the early stages. But there certainly seem to be a few individuals who have noticed loss of hearing after taking these drugs. Results from animal-testing are convincing enough. There may be something to be worried about as indicated by the medical community. Each time mice take these antibiotics, they eventually get hearing loss. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

More prolonged conditions are managed over a longer time period with these. Pneumonia and children’s ear infection were, until not long ago, frequently treated by Neomycin. Side effect concerns in the past decade have led doctors to prescribe different options. Why certain antibiotics contribute to hearing loss still demands more research. It seems that long term injury could be caused when these drugs create inflammation of the inner ear.

3. How Your Hearing is Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is used to manage malaria and has also been employed to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases noted where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Chemo Drugs Might Injure Your Hearing

You understand that there will be side effects when going through chemo. Attempting to kill cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the medications that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

But if you had to pick between chemo induced hearing loss and cancer, for most people, the choice would be obvious. While you’re going through chemo, a hearing care professional could help you monitor your hearing. Or you could inform us what your personal scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you might try taking diuretics. As with any attempt to regulate something with medication, you can take it too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios get out of balance. This can cause loss of hearing, which is usually temporary. But loss of hearing could become irreversible if you let this imbalance continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. If you’re using the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What Can Do If You’re Taking Medications That May Cause Hearing Loss

Never stop taking a medication that has been prescribed by a doctor without speaking with your doctor first. Note all of the drugs you take and then consult your doctor. If your doctor has you on one or more of these medications that result in hearing loss, ask if there are alternate options that may reduce risk. You can also reduce your need for medications with a few lifestyle changes. In some situations, slight changes to your diet and exercise plan can put you on a healthier path. Your immune system can be strengthened while pain and water retention can also be lessened with these alterations. You should schedule an appointment to have your hearing checked as soon as possible specifically if you are using any ototoxic medication. Hearing loss can develop quite slowly, which makes it less noticeable at first. But don’t be mistaken: you may not realize the ways it can affect your health and happiness, and catching it early gives you more choices for treatment.